Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 50, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 1999, 2:27 AM EDT for Cheboygan County, Crawford County, Otsego County, Michigan. It was in force for 78 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 1999, 2:27 AM EDT (06:27 UTC)
- Expired
- Jul 31, 1999, 3:45 AM EDT
- In force
- 78 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Cheboygan County, MI, Crawford County, MI, Otsego County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:10 AM EDT | Thunderstorm Wind 50 | Cheboygan, MI | Trees and power lines down. |
| Jul 31, 3:20 AM EDT | Thunderstorm Wind 50 | Otsego Lake, MI | Large tree limbs and power lines down. |
| Jul 31, 3:40 AM EDT | Thunderstorm Wind 50 | Cheboygan, MI | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 12:00 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 6.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:10 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 31, 12:10 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1210 AM EDT SAT JUL 31 1999 WILL UPDATE ALL ZONES TO HEADLINE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 AM EDT. GIVEN UPSTREAM COVERAGE OF TSTMS AND HIGH PWAT...WILL GO WITH CATEGORICAL POPS AND WILL MENTION HEAVY RAIN POSSIBLE ALL SECTIONS. .APX...SEVERE THUNDERSTORM WATCH ALL COUNTIES UNTIL 5 AM EDT. ROWLEY
In the hours before
Special weather statement, Jul 30, 11:57 PM EDT, 2 hours 30 minutes before
MIZ008-015>036-041-042-310900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1157 PM EDT FRI JUL 30 1999 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE THROUGH 500 AM FOR THE FOLLOWING LOCATIONS... IN UPPER MICHIGAN ...CHIPPEWA... MACKINAC IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO ...GLADWIN... ARENAC A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM CENTRAL UPPER MICHIGAN TO EASTERN WISCONSIN AT MIDNIGHT WILL MOVE EAST AROUND 30 MPH AND REACH A SAULT STE MARIE TO CHARLEVOIX TO TRAVERSE CITY LINE BETWEEN 200 AND 400 AM. THESE THUNDERSTORMS WILL THEN CONTINUE EAST AND AFFECT NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN TOWARD DAYBREAK. THE PRIMARY SEVERE WEATHER THREAT FROM THESE SQUALL LINE THUNDERSTORMS WILL BE WITH DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:08 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 62 min |
| Jul 31, 1:21 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 94 min |
| Jul 31, 1:34 AM EDT | Flash Flood Warning | APX | Mackinac | 3 hr |
| Jul 31, 1:42 AM EDT | Severe Thunderstorm Warning | APX | Leelanau | 63 min |
| Jul 31, 2:08 AM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Emmet | 82 min |
| Jul 31, 2:08 AM EDT | Severe Thunderstorm Warning | APX | Antrim | 82 min |
| Jul 31, 2:11 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 64 min |
| Jul 31, 2:13 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 77 min |
| Jul 31, 2:50 AM EDT | Severe Thunderstorm Warning | APX | Montmorency, Presque Isle | 75 min |
| Jul 31, 2:50 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 60 min |
| Jul 31, 3:06 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 69 min |
| Jul 31, 3:18 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 37 min |
| Jul 31, 3:23 AM EDT | Severe Thunderstorm Warning | APX | Missaukee | 47 min |
| Jul 31, 3:31 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 44 min |
| Jul 31, 3:41 AM EDT | Severe Thunderstorm Warning | APX | Crawford | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.